Hi everyone!! I am new here and have been a T2 for about 20 years I suspect but was diagnosed officially in 2005. I was wondering if anyone's Dr. has them on 70/30 mix insulin instead of the MDI routine? That is what they started me on about 6 months ago and it is not working very well. It has reduced my reading somewhat but I still have large BG spikes in the afternoon and the dreaded dawn phenomena. Also have had some lows which while not too bad at around 70 are still scary for me just the same as my body is just not used to being that low. Every time I go back for a follow-up they just raise my dose so that now I am doing 60 units in the morning and 80 in the evening and I am afraid this will only make the problem with lows worse. I am thinking of asking to be changed to MDI the next time as the 70/30 routine just seems to make the BG readings erratic and all over the place. I was wondering if anyone else has had this same experience with the mix insulin but even more than that does my Dr. know what they are doing concerning my diabetes. I should mention that he is an internist as the nearest endocrinologist that my insurance will pay is about 100 miles away from my home and so kind if difficult to see.
Hi, I'm sorry I can't help with the 70/30 since I have never experienced it. I'm on MDI and I'm very pleased with the results. With MDI you taylor your dosage to fit your needs. It seems to me that 70/30 would be a one size fits all type approach and if there's one thing to be said about PWD it's that no two are alike.
MDI is not easy it takes a lot of work and there is a learning curve that your internist may not have the knowledge to help you through. I learned most if not all that I needed to know from reading TuDiabetes. With MDI each injection of short acting insulin must be calculated to cover the amount of carbs that you eat at each meal. That means that you must know the carbs that meal contains and how much insulin your body requires per carb. It also requires frequent testing to help guide you in making those dosing decisions.
I'm not trying to discourage you. If you and your doctor decide that MDI is right for you there are plenty of resources. There is this site and others like it. There are web sites and phone apps to help with counting carbs and who knows your internist might be able to guide you through. Also there are books to help you, I found 'The Diabetes Solution' by Dr. Richard Bernstein to be of great help. I made the transition to MDI and it's the best thing I've done for my diabetes.
I started on a mixed insulin, NPH, and had the same issues you are facing. I added a fast acting mealtime insulin at lunch but still had issues.
I asked for a switch to Lantus, and my doctor said she couldn't deal with it, didn't have the knowledge, so I asked for a referral to an endocrinologist, who helped me switch over to Lantus. Since I was already taking some fast acting insulin at lunch to help with the highs after that meal it wasn't such a big transition. The morning and before supper dose of NPH helped keep things in line at those times, and the noon dose of fact acting insulin helped, but I was still getting low around 4:00pm and in the middle of the night, and still having too many peaks. I had severe headaches nearly all day long and would get low very fast and so shakey I could barely eat.
A month long trial of Lantus showed that it worked much better for me, so we made the switch permanent. Then I started to get lows again, tried Levemir. I had to nearly double the dose and decided to go back on Lantus and fine tune things. Been on it ever since. I think you need to talk to your doctor about added a fast acting mealtime insulin at noon. If that doesn't work the next step would be to try either Lantus or Levemir, taken along with a fast acting insulin for meals.
My mom was on mixed insulin with similar issues, and things settled down when she tried the Lantus with fast acting insulin at meal times. She did well when she followed the routine I suggested, but because she developed severe memory problems, she eventually ended up in a nursing home and things were not managed well at all.
Mixed insulins are an outdated method of treatment, and don't work for some people. If it does work, there's no reason to change it, but obviously mixed insulin alone is not enough.
Talk to your doctor about making a change. Maybe even just adding a fast acting insulin at lunch, so you can lower your mixed insulin dose to avoid the lows. I'd start there, give it a couple of months to get your doses right. You'll have to reduce your evening dose a bit to avoid night time lows when you have insulin at noon. This might work quite well, and your doctor will be more likely to try that first, rather than immediately switching you over to Lantus or Levemir, as they are both quite expensive.
If after a few months its not working, consider trying Lantus or Levemir.